Specifics of Helicobacter pylori Infection/NSAID Effects in the Elderly
The prevalence of Helicobacter pylori (HP) infection increases with age worldwide. Unlike in younger patients, the presentation of peptic disease in the elderly population is subtle and atypical, and thus leads to a delay of diagnosis. Due to comorbidities and advanced age, it results in increased complications, morbidity and mortality. Bleeding and perforation are frequent complications and therefore peptic ulcer in adult patients represents a serious disease. The relationship between the infection caused by HP and the use of non-steroidal anti-inflammatory drugs (NSAID) in the pathogenesis of peptic ulcer disease is still controversial. However these two factors, independently or in synergy, represent the principal cause of peptic ulcer development in the adult population. In patients diagnosed with peptic ulcer caused by HP, more than half take medications containing aminosalicylic acid.
Helicobacter pylori infection in elderly NSAID users is associated with an increased ulcer incidence, but not with an increased prevalence of upper digestive tract bleeding. Helicobacter pylori and NSAID consumption are independent and unrelated risk factors for upper gastrointestinal tract bleeding. Eradication of HP is recommended before the initiation of a long-term aspirin administration in elderly patients. Low aspirin dosages are associated with a high risk of ulcer bleeding. The risk of upper gastrointestinal bleeding in elderly patients is significantly higher in the cases of acute abuse of NSAIDs relative to its chronic use. The simultaneous use of NSAID or aspirin and selective serotonin reuptake inhibitors – antidepressants, increases the risk of upper gastrointestinal bleeding. Peptic ulcer disease in the adult population, if combined with old age, presence of serious and/or life- threatening diseases, as well as repeated ulcer bleedings, shows a high mortality rate.